Safety of Singulair
We still believe that Singulair is safe.
On June 29, 2009, there was an article on the front page of the Cleveland Plain Dealer entitled, “Mentor mom helped wage fight on Singulair”. The article spelled out the sad stories of a number of children and young adults who have suffered emotional disturbances after using the asthma and allergy drug, Singulair, one of whom is a local boy from Mentor.
Since its release in 1998, Singulair has become a mainstay of therapy for children with asthma. It is part of a class of medications called leukotriene inhibitors which work by preventing the release of histamine. Unlike antihistamines that counteract the effect of histamines, Singulair and drugs like it, get at the allergic response one step earlier.
Singulair has been particularly helpful in reducing the need for inhaled steroids and has been used quite extensively and safely, for long periods of time. In 2003, it was approved for use in treating seasonal allergies and because it is a preventative medicine, rather than a treating medicine, it has been used throughout the year in many children. There is even evidence that it is helpful in children who have suffered viral wheezing episodes. Over 28 million doses have been prescribed in children and adults.
This issue of Singulair and neuropsychiatric events is a well known one. We actually first reported on it on our website in March, 2008, when the US Food and Drug Administration (FDA) first commented on the matter. The current controversy stems from the October, 2007, decision by Merck, the maker of Singulair, to include reported neuropsychiatric events including postmarket (reported after licensure) cases of agitation, aggression, anxiousness, dream abnormalities and hallucinations, depression, insomnia, irritability, restlessness, suicidal thinking and behavior (including suicide), and tremor in its package insert information for doctors.
On March 27, 2008, the FDA announced that it was reviewing these safety data The FDA requested manufacturers of products indicated for the treatment of asthma and/or allergic rhinitis that act through the leukotriene pathway (montelukast, zafirlukast, zileuton) to submit adverse event data for suicidality adverse events as well as mood and behavioral-related adverse events from all available placebo-controlled clinical trials.
Merck, the manufacturer of Singulair, submitted results from 41 placebo-controlled clinical trials in patients 6 years of age and older, of which 9929 were treated with montelukast and 7780 were treated with a placebo. One adult patient (0.01%) out of 9929 patients treated with montelukast had suicidal ideation and there were no completed suicides. No patients in the placebo group had suicidal ideation or suicide. In post licensure studies (that is after the drug was licensed) of almost 8,000 individuals, half of whom were children, there was 1 case of attempted suicide in the Singulair group and 3 cases in the non Singulair group. The Singulair group actually had fewer reported cases! However, those studies were not designed to look specifically for neuropsychiatric side effects.
In April 2009, FDA completed its review of neuropsychiatric events, (mood and behavioral changes) possibly related to drugs that act through the leukotriene pathway (montelukast, zafirlukast, zileuton). On June 12, 2009, in its most recent communication on this matter, it noted that the potential for psychiatric side effects from these medications is exceedingly small. It did, however, recommend that health care providers be aware of the possibility of psychiatric side effects and to “consider discontinuing these medications if patients develop neuropsychiatric symptoms.”
Nothing about Singulair has changed over the last year. The Plain Dealer article makes it seem like the FDA is issuing new recommendations. That is not accurate. The FDA has not changed its recommendations. The package insert has, for almost 2 years, noted that there are possible psychiatric side effects. The challenge that pediatricians and parents have in interpreting these data is that over time, all medications will have reported side effects. The most important issue is what is referred to as causality. The package insert for amoxicillin, the most commonly prescribed medicine includes "death" as a potential side effect. That is because over 50 years of usage, there will be people who suffer serious side effects and happen to be on a particular medication. That does not mean that the medication caused the side effect. But it also doesn’t mean that we should use any medication unnecessarily or for long periods of time without review. The FDA simply requires that all side effects be reported and if they are reported with a certain degree of regularity, this information must be included in the package insert that is given to parents and physicians.
We conclude with the same comments as in our original web piece. After studying the available information, it continues to be our belief that Singulair is an extremely safe medication. It prevents asthma which itself can be a lethal condition. Unless advised otherwise by the FDA or the American Academy of Pediatrics, we believe that children with asthma and seasonal allergies are safer with Singulair than without it. Please call us if you have any further questions.